Alert archive / Oregon / Wind Advisories in 2018
Wind Advisory 16, NWS Pendleton, OR
NWS Pendleton, OR issued this wind advisory at May 29, 2018, 2:41 PM PDT for Gilliam County, Sherman County, Wasco County, Oregon; Kittitas County, Klickitat County, Yakima County, Washington. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 29, 2018, 2:41 PM PDT (21:41 UTC)
- Expired
- May 29, 2018, 9:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Pendleton, OR
Counties Gilliam County, OR, Sherman County, OR, Wasco County, OR, Kittitas County, WA, Klickitat County, WA, Yakima County, WA
The radar
The Pendleton radar (KPDT), 146 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 9.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955 WWUS76 KPDT 292141 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 241 PM PDT Tue May 29 2018 ...VERY WINDY IN THE KITTITAS VALLEY AND THE EASTERN COLUMBIA RIVER GORGE THIS EVENING... .A cold front sweeping east of the Cascades this evening will cause winds to increase. It will become very windy with gusts to 45 to 50 mph in the Kittitas Valley and the Eastern Columbia River Gorge. ORZ041-WAZ024-026-300400- /O.NEW.KPDT.WI.Y.0016.180529T2141Z-180530T0400Z/ East Columbia River Gorge- Eastern Columbia River Gorge of Washington-Kittitas Valley- including the cities of Arlington, The Dalles, White Salmon, Ellensburg, and Thorp 241 PM PDT Tue May 29 2018 ...WIND ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING... The National Weather Service in Pendleton has issued a Wind Advisory...which is in effect until 9 PM PDT this evening. * WINDS...West to Northwest 30 to 40 mph with gusts up to 50 mph. * TIMING...It is currently windy in the Kittitas Valley and the Eastern Columbia River Gorge, and winds will increase this afternoon and evening. * IMPACTS...Strong winds will cause loose objects to suddenly become airborne. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
266 WWUS76 KPDT 300315 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 815 PM PDT Tue May 29 2018 ORZ041-WAZ024-300415- /O.CAN.KPDT.WI.Y.0016.000000T0000Z-180530T0400Z/ East Columbia River Gorge- Eastern Columbia River Gorge of Washington- 815 PM PDT Tue May 29 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Pendleton has cancelled the Wind Advisory. Winds in the Columbia River Gorge have decreased to 15 to 25 mph with higher gusts, though local sustained winds to near 30 mph will be possible for another hour or so. These winds will continue to slowly decrease through the evening, thus the wind advisory has been cancelled. $$ WAZ026-300415- /O.CON.KPDT.WI.Y.0016.000000T0000Z-180530T0400Z/ Kittitas Valley- including the cities of Ellensburg and Thorp 815 PM PDT Tue May 29 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING... * WINDS...West to Northwest 30 to 40 mph with gusts up to 50 mph. * TIMING...These winds will persist for around another hour then gradually decrease overnight. * IMPACTS...Strong winds will cause loose objects to suddenly become airborne. Scattered power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
144 WWUS76 KPDT 300401 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 901 PM PDT Tue May 29 2018 WAZ026-300515- /O.EXP.KPDT.WI.Y.0016.000000T0000Z-180530T0400Z/ Kittitas Valley- including the cities of Ellensburg and Thorp 901 PM PDT Tue May 29 2018 ...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING... Winds in the Kittitas Valley have decreased to 15 to 25 mph with higher gusts, though local sustained winds to near 30 mph will be possible into late evening. These winds will continue to slowly decrease through the night, thus the wind advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at May 29, 2:35 PM PDT, 6 minutes earlier.
Area forecast discussion, May 29, 2:35 PM PDT, 6 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 235 PM PDT Tue May 29 2018 .SHORT TERM...Tonight through Friday. No major weather concerns are anticipated during the short term period. The main weather concern this evening will be the gusty winds in the Kittitas Valley and the eastern Columbia River Gorge. In these zones, winds will likely reach 30-40G50 mph in several locations. A wind advisory will be issued during the afternoon package. The back edge of a cold front has just moved onshore and will cause winds to increase after its passage late this afternoon and evening. Moisture is lacking with the approaching front, and any showers tonight will be widely scattered from the Blue Mountains and John Day Basin east to the Idaho border. Visible satellite shows cumulus clouds over southeast Oregon that should develop into a few thunderstorms this evening. SPC's Mesoscale Analysis shows weak SBCAPES and lifted indices slightly below zero in this area. The instability will be south and east of Grant, Union, and Wallowa Counties. The cool air behind the front will cause overnight temperatures in central Oregon to fall into the 30s with near freezing temperatures near Sunriver, Bend, and Redmond. It will be cooler on Wednesday with highs mainly in the 60s to mid 70s--near seasonal temperatures--and less wind. The forecast area will remain under an upper level trough with lingering moisture over the eastern mountains where isolated to scattered showers will continue. Once again, any thunderstorm threat will be south of the forecast area. No big change in the overall weather pattern on Thursday, therefore expect little change in the temperatures, winds and the weather. A trough will remain positioned over WA/OR with the axis of the trough along the Cascade Range. Decreasing heights will steepen lapse rates for a better chance of showers in the eastern mountains and a slight chance of thunderstorms in Wallowa County. The trough will exit the region Thursday night followed by a dry westerly flow aloft on Friday. It will be slightly warmer on Friday. Wister .LONG TERM...Friday Night through Tuesday...Models show a frontal system passing to our north Friday night and Saturday morning in a westerly flow aloft. This system will just brush the northern part of the forecast area and have forecast just a slight chance of rain showers along the Washington Cascade crest while the rest of the area will be dry. The system will be lifting north and dissipating Saturday afternoon and the the entire area will be dry through Sunday morning. By Sunday afternoon, a trough will approach the coast and will push a disturbance through the area. It doesn't look very strong and have a slight chance of showers in the Washington Cascades and a slight chance of showers and afternoon thunderstorms over Wallowa county Sunday afternoon and night. Monday through Tuesday models diverge with the GFS having a dry westerly flow over the area while the ECMWF keeps the trough over the area. Have leaned towards the drier GFS solution which keeps just a few showers over the Washington Cascades and a slight chance of showers over eastern Wallowa county Tuesday afternoon. Temperatures will be in the 70s and lower 80s Saturday then cool a couple of degrees each day on Sunday and Monday ending up in the 70s with 60s in the mountains. Perry && .AVIATION...Previous discussion...18Z TAFs..Southwest flow aloft ahead of an offshore upper level trough will bring increasing mid and high level clouds this afternoon and tonight as a weak and dry cold front crosses the area. Skies will be mostly clear this morning becoming sct-bkn at 15K-25K feet in the afternoon and evening. KALW, KPDT and KPSC may have few-sct clouds at 6K-8K feet from 00Z-09Z. Skies will generally clear after 08Z. Surface winds will run 10-15 kts with gusts to 25 kts through 04Z then drop below 12 kts after that...except 15-25 kts with gusts to 35 kts at DLS dropping to 10 to 20 kts with gusts to 25 kts after 04Z. Perry && .PRELIMINARY POINT TEMPS/POPS... PDT 47 71 47 69 / 0 10 10 10 ALW 50 73 49 71 / 10 10 0 10 PSC 48 75 51 74 / 0 0 0 10 YKM 44 74 48 73 / 0 0 0 10 HRI 46 74 49 74 / 0 0 0 10 ELN 45 71 46 69 / 0 0 0 10 RDM 32 69 42 65 / 10 0 10 20 LGD 44 65 45 62 / 20 20 20 30 GCD 44 65 45 62 / 20 20 40 60 DLS 49 74 52 70 / 0 0 0 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...Wind Advisory until 9 PM PDT this evening for ORZ041. WA...Wind Advisory until 9 PM PDT this evening for WAZ024-026. && 85/83/83
Nearby
Wind Advisories in Oregon, 2018Wind Advisories in Washington, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.